Skip to Main content Skip to Navigation
Journal articles

Tree-representation of set families and applications to combinatorial decompositions

Abstract : The number of families over ground set $V$ is $2^{2^{|V|}}$ and by this fact it is not possible to represent such a family using a number of bits polynomial in $|V|$. However, under some simple conditions, this becomes possible, like in the cases of a symmetric crossing family and a weakly partitive family, both representable using $\Theta(|V|)$ space. We give a general framework for representing any set family by a tree. It extends in a natural way the one used for symmetric crossing families in [Cunningham and Edmonds, \emph{Canadian Journal of Mathematics}, 1980]. We show that it also captures the one used for weakly partitive families in [Chein, Habib, and Maurer, \emph{Discrete Mathematics}, 1981]. We introduce two new classes of families: weakly partitive crossing families are those closed under the union, the intersection, and the difference of their crossing members, and union-difference families those closed under the union and the difference of their overlapping members. Each of the two cases encompasses symmetric crossing families and weakly partitive families. Applying our framework, we obtain a linear $\Theta(|V|)$ and a quadratic $O(|V|^2)$ space representation based on a tree for them. We introduce the notion of a sesquimodule -- one module and half -- in a digraph and in a generalization of digraphs called $2$-structure. From our results on set families, we show for any digraph, resp.\ $2$-structure, a unique decomposition tree using its sesquimodules. These decompositions generalize strictly the clan decomposition of a digraph and that of a $2$-structure. We give polynomial time algorithms computing the decomposition tree for both cases of sesquimodular decomposition.
Complete list of metadata

https://hal.archives-ouvertes.fr/hal-00555520
Contributor : Binh-Minh Bui-Xuan Connect in order to contact the contributor
Submitted on : Thursday, January 13, 2011 - 3:55:37 PM
Last modification on : Friday, August 5, 2022 - 3:02:53 PM

Links full text

Identifiers

Citation

Binh-Minh Bui-Xuan, Michel Habib, Michaël Rao. Tree-representation of set families and applications to combinatorial decompositions. European Journal of Combinatorics, Elsevier, 2012, 33 (5), pp.688-711. ⟨10.1016/j.ejc.2011.09.032⟩. ⟨hal-00555520⟩

Share

Metrics

Record views

327